Advertisement
YOU ARE HERE: LAT HomeCollectionsBlood Sugar

People's Pharmacy

Red yeast rice may lower cholesterol

July 05, 2010|Joe Graedon, Teresa Graedon | The People's Pharmacy

What can you tell me about red yeast rice? Is it really good for lowering cholesterol levels, and are there any side effects?

Red yeast rice (RYR) can help in lowering cholesterol. In one study, researchers recruited people who had high cholesterol but had discontinued statin-type drugs because of muscle pain or weakness. They were randomized to RYR or a placebo. Those taking red yeast rice lowered both bad LDL and total cholesterol significantly and did not suffer serious side effects (Annals of Internal Medicine, June 16, 2009).

There are natural statins in red yeast rice, so it is not surprising that some readers have reported muscle problems while taking this supplement. Anyone who takes RYR should be under medical supervision.

I am a nurse, and one of my patients has a success story that may interest you. His pre-surgical tests showed a hemoglobin A1c level (a measure of blood sugar) above 8, indicating that his blood sugar had been above normal for months. He decided to start taking a cinnamon supplement.

When I saw him two months later, his HbA1c was 6.0. Wow! He's also been taking a teaspoon of yellow mustard, which contains vinegar and turmeric, after every meal. It muddies the research, but it has been good for him.

Thanks so much for sharing this story. HbA1c is a blood test that reveals long-term blood-sugar control. Keeping the level below 7 is considered desirable.

Not everyone benefits from cinnamon, but we have heard from readers that a supplement can be helpful. There is even some research to support this approach (Journal of Diabetes Science and Technology, May 2010). Both vinegar and turmeric can help reduce the rise in blood sugar after eating, so we're not surprised that mustard might be beneficial too.

I started taking 10,000 IU of vitamin D a day. Six months later, I suddenly developed severe constipation. Was the constipation caused by the large dose of vitamin D?

Vitamin D is a superstar among vitamins these days. It has become clear that low vitamin D levels are common and that the consequences can be serious. Too little vitamin D has been linked to a higher risk for conditions such as arthritis, cancer, osteoporosis, diabetes and even heart disease and stroke (American Journal of Epidemiology, Oct. 15, 2009).

It's no wonder that many people have decided to take more vitamin D. Many experts agree that the RDA of 400 IU daily is too low. But excess vitamin D, a fat-soluble vitamin, can be toxic. Constipation is one possible symptom of too much vitamin D. Other side effects may include digestive upset and weakness.

Joe Graedon is a pharmacologist, and Teresa Graedon is an expert in medical anthropology and nutrition. http://www.peoplespharmacy.com.

Advertisement
Los Angeles Times Articles
|
|
|